skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Scale-Free Compact Routing Schemes in Networks of Low Doubling Dimension

Abstract

In this work, we consider compact routing schemes in networks of low doubling dimension, where the doubling dimension is the least value α such that any ball in the network can be covered by at most 2α balls of half radius. There are two variants of routing-scheme design: (i) labeled (name-dependent) routing, in which the designer is allowed to rename the nodes so that the names (labels) can contain additional routing information, for example, topological information; and (ii) name-independent routing, which works on top of the arbitrary original node names in the network, that is, the node names are independent of the routing scheme. In this article, given any constant ε ϵ (0, 1) and an n-node edge-weighted network of doubling dimension α ϵ O(loglog n), we present —a (1 + ε)-stretch labeled compact routing scheme with Γlog n-bit routing labels, O(log2 n/loglog n)-bit packet headers, and ((1/ε)O(α) log3 n)-bit routing information at each node; —a (9 + ε)-stretch name-independent compact routing scheme with O(log2 n/loglog n)-bit packet headers, and ((1/ε)O(α) log3 n)-bit routing information at each node. In addition, we prove a lower bound: any name-independent routing scheme with o(n(ε/60)2) bits of storage at each node has stretch nomore » less than 9 - ε for any ε ϵ (0, 8). Therefore, our name-independent routing scheme achieves asymptotically optimal stretch with polylogarithmic storage at each node and packet headers. Note that both schemes are scale-free in the sense that their space requirements do not depend on the normalized diameter Δ of the network. Finally, we also present a simpler nonscale-free (9 + ε)-stretch name-independent compact routing scheme with improved space requirements if Δ is polynomial in n.« less

Authors:
 [1];  [2];  [3]
  1. Lawrence Livermore National Lab. (LLNL), Livermore, CA (United States)
  2. Arizona State Univ., Tempe, AZ (United States)
  3. Google, Kirkland, WA (United States)
Publication Date:
Research Org.:
Lawrence Livermore National Lab. (LLNL), Livermore, CA (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1390021
Report Number(s):
LLNL-JRNL-738008
Journal ID: ISSN 1549-6325
Grant/Contract Number:  
AC52-07NA27344
Resource Type:
Accepted Manuscript
Journal Name:
ACM Transactions on Algorithms
Additional Journal Information:
Journal Volume: 12; Journal Issue: 3; Journal ID: ISSN 1549-6325
Publisher:
Association for Computing Machinery
Country of Publication:
United States
Language:
English
Subject:
97 MATHEMATICS AND COMPUTING; Scale free; labeled routing; name-independent routing; compact routing; doubling dimension

Citation Formats

Konjevod, Goran, Richa, Andréa W., and Xia, Donglin. Scale-Free Compact Routing Schemes in Networks of Low Doubling Dimension. United States: N. p., 2016. Web. https://doi.org/10.1145/2876055.
Konjevod, Goran, Richa, Andréa W., & Xia, Donglin. Scale-Free Compact Routing Schemes in Networks of Low Doubling Dimension. United States. https://doi.org/10.1145/2876055
Konjevod, Goran, Richa, Andréa W., and Xia, Donglin. Wed . "Scale-Free Compact Routing Schemes in Networks of Low Doubling Dimension". United States. https://doi.org/10.1145/2876055. https://www.osti.gov/servlets/purl/1390021.
@article{osti_1390021,
title = {Scale-Free Compact Routing Schemes in Networks of Low Doubling Dimension},
author = {Konjevod, Goran and Richa, Andréa W. and Xia, Donglin},
abstractNote = {In this work, we consider compact routing schemes in networks of low doubling dimension, where the doubling dimension is the least value α such that any ball in the network can be covered by at most 2α balls of half radius. There are two variants of routing-scheme design: (i) labeled (name-dependent) routing, in which the designer is allowed to rename the nodes so that the names (labels) can contain additional routing information, for example, topological information; and (ii) name-independent routing, which works on top of the arbitrary original node names in the network, that is, the node names are independent of the routing scheme. In this article, given any constant ε ϵ (0, 1) and an n-node edge-weighted network of doubling dimension α ϵ O(loglog n), we present —a (1 + ε)-stretch labeled compact routing scheme with Γlog n-bit routing labels, O(log2 n/loglog n)-bit packet headers, and ((1/ε)O(α) log3 n)-bit routing information at each node; —a (9 + ε)-stretch name-independent compact routing scheme with O(log2 n/loglog n)-bit packet headers, and ((1/ε)O(α) log3 n)-bit routing information at each node. In addition, we prove a lower bound: any name-independent routing scheme with o(n(ε/60)2) bits of storage at each node has stretch no less than 9 - ε for any ε ϵ (0, 8). Therefore, our name-independent routing scheme achieves asymptotically optimal stretch with polylogarithmic storage at each node and packet headers. Note that both schemes are scale-free in the sense that their space requirements do not depend on the normalized diameter Δ of the network. Finally, we also present a simpler nonscale-free (9 + ε)-stretch name-independent compact routing scheme with improved space requirements if Δ is polynomial in n.},
doi = {10.1145/2876055},
journal = {ACM Transactions on Algorithms},
number = 3,
volume = 12,
place = {United States},
year = {2016},
month = {6}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Save / Share:

Works referenced in this record:

Routing in Networks with Low Doubling Dimension
conference, January 2006

  • Abraham, I.; Gavoille, C.; Goldberg, A. V.
  • 26th IEEE International Conference on Distributed Computing Systems (ICDCS'06)
  • DOI: 10.1109/ICDCS.2006.72

Chord: A scalable peer-to-peer lookup service for internet applications
conference, January 2001

  • Stoica, Ion; Morris, Robert; Karger, David
  • Proceedings of the 2001 conference on Applications, technologies, architectures, and protocols for computer communications - SIGCOMM '01
  • DOI: 10.1145/383059.383071

Triangulation and embedding using small sets of beacons
journal, September 2009

  • Kleinberg, Jon; Slivkins, Aleksandrs; Wexler, Tom
  • Journal of the ACM, Vol. 56, Issue 6
  • DOI: 10.1145/1568318.1568322

Distance estimation and object location via rings of neighbors
conference, January 2005

  • Slivkins, Aleksandrs
  • Proceedings of the twenty-fourth annual ACM SIGACT-SIGOPS symposium on Principles of distributed computing - PODC '05
  • DOI: 10.1145/1073814.1073823

Compact routing schemes with low stretch factor (extended abstract)
conference, January 1998

  • Eilam, Tamar; Gavoille, Cyril; Peleg, David
  • Proceedings of the seventeenth annual ACM symposium on Principles of distributed computing - PODC '98
  • DOI: 10.1145/277697.277702

Bypassing the embedding: algorithms for low dimensional metrics
conference, January 2004

  • Talwar, Kunal
  • Proceedings of the thirty-sixth annual ACM symposium on Theory of computing - STOC '04
  • DOI: 10.1145/1007352.1007399

Sparse partitions
conference, January 1990

  • Awerbuch, B.; Peleg, D.
  • Proceedings [1990] 31st Annual Symposium on Foundations of Computer Science
  • DOI: 10.1109/FSCS.1990.89571

Name independent routing for growth bounded networks
conference, January 2005

  • Abraham, Ittai; Malkhi, Dahlia
  • Proceedings of the 17th annual ACM symposium on Parallelism in algorithms and architectures - SPAA'05
  • DOI: 10.1145/1073970.1073978

Object location using path separators
conference, January 2006

  • Abraham, Ittai; Gavoille, Cyril
  • Proceedings of the twenty-fifth annual ACM symposium on Principles of distributed computing - PODC '06
  • DOI: 10.1145/1146381.1146411

Optimal-stretch name-independent compact routing in doubling metrics
conference, January 2006

  • Konjevod, Goran; Richa, Andréa W.; Xia, Donglin
  • Proceedings of the twenty-fifth annual ACM symposium on Principles of distributed computing - PODC '06
  • DOI: 10.1145/1146381.1146412

Routing in distributed networks: overview and open problems
journal, March 2001


Compact Routing with Minimum Stretch
journal, January 2001


Compact and localized distributed data structures
journal, September 2003


Compact routing schemes
conference, January 2001

  • Thorup, Mikkel; Zwick, Uri
  • Proceedings of the thirteenth annual ACM symposium on Parallel algorithms and architectures - SPAA '01
  • DOI: 10.1145/378580.378581

Finding nearest neighbors in growth-restricted metrics
conference, January 2002

  • Karger, David R.; Ruhl, Matthias
  • Proceedings of the thiry-fourth annual ACM symposium on Theory of computing - STOC '02
  • DOI: 10.1145/509907.510013

On space-stretch trade-offs: lower bounds
conference, January 2006

  • Abraham, Ittai; Gavoille, Cyril; Malkhi, Dahlia
  • Proceedings of the eighteenth annual ACM symposium on Parallelism in algorithms and architectures - SPAA '06
  • DOI: 10.1145/1148109.1148143

On space-stretch trade-offs: upper bounds
conference, January 2006

  • Abraham, Ittai; Gavoille, Cyril; Malkhi, Dahlia
  • Proceedings of the eighteenth annual ACM symposium on Parallelism in algorithms and architectures - SPAA '06
  • DOI: 10.1145/1148109.1148144

Searching dynamic point sets in spaces with bounded doubling dimension
conference, January 2006

  • Cole, Richard; Gottlieb, Lee-Ad
  • Proceedings of the thirty-eighth annual ACM symposium on Theory of computing - STOC '06
  • DOI: 10.1145/1132516.1132599

Fast construction of nets in low dimensional metrics, and their applications
conference, January 2005

  • Har-Peled, Sariel; Mendel, Manor
  • Proceedings of the twenty-first annual symposium on Computational geometry - SCG '05
  • DOI: 10.1145/1064092.1064117

Compact oracles for reachability and approximate distances in planar digraphs
journal, November 2004


Routing with Polynomial Communication-Space Srade-ff
journal, May 1992

  • Awerbuch, Baruch; Peleg, David
  • SIAM Journal on Discrete Mathematics, Vol. 5, Issue 2
  • DOI: 10.1137/0405013

Measured Descent: A New Embedding Method for Finite Metrics
conference, January 2004

  • Krauthgamer, R.; Lee, J. R.; Mendel, M.
  • 45th Annual IEEE Symposium on Foundations of Computer Science
  • DOI: 10.1109/FOCS.2004.41

Bounded geometries, fractals, and low-distortion embeddings
conference, January 2003

  • Gupta, A.; Krauthgamer, R.; Lee, J. R.
  • 44th Annual IEEE Symposium on Foundations of Computer Science - FOCS 2003, 44th Annual IEEE Symposium on Foundations of Computer Science, 2003. Proceedings.
  • DOI: 10.1109/SFCS.2003.1238226